Indian Journal of Pharmacology Home 

CASE REPORT
[View FULLTEXT] [Download PDF]
Year : 2012  |  Volume : 44  |  Issue : 2  |  Page : 270--271

Severe hypercalcemia due to teriparatide

Cumali Karatoprak1, Kadir Kayatas2, Hanifi Kilicaslan3, Servet Yolbas1, Nurhan Aliye Yazimci2, Tolga Gümüskemer2, Refik Demirtunç2 
1 Internal Medicine Clinic, Bezmialem Vakif University Medical School Hospital, Istanbul, Turkey
2 Internal Medicine Clinic, Haydarpasa Numune Training and Research Hospital, Istanbul, Turkey
3 Internal Medicine, Can Private Hospital, Bitlis, Tatvan, Turkey

Correspondence Address:
Cumali Karatoprak
Internal Medicine Clinic, Bezmialem Vakif University Medical School Hospital, Istanbul
Turkey

Osteoporosis that is by far the most common metabolic bone disease, has been defined as a skeletal disorder characterized by compromised bone strength predisposing a person to an increased risk of fracture. Anabolic therapy with teriparatide, recombinant human parathyroid hormone (PTH 1-34), stimulates bone formation and resorption and improves trabecular and cortical microarchitecture. Teriparatide is indicated for the treatment of men and postmenopausal women with osteoporosis who are at high risk for fracture, including those who have failed or are intolerant of previous osteoporosis therapy. In conclusion, although teriparatide seems quite effective in the treatment of osteoporosis, it may cause life-threatening hypercalcemia. Therefore, patients should be closely monitored if symptoms of hypercalcemia are present during teriparatide treatment. Sustained hypercalcemia due to teriparatide treatment can not be seen in literature so we wanted to emphasize that severe hypercalcemia may develop due to teriperatide.


How to cite this article:
Karatoprak C, Kayatas K, Kilicaslan H, Yolbas S, Yazimci NA, Gümüskemer T, Demirtunç R. Severe hypercalcemia due to teriparatide.Indian J Pharmacol 2012;44:270-271


How to cite this URL:
Karatoprak C, Kayatas K, Kilicaslan H, Yolbas S, Yazimci NA, Gümüskemer T, Demirtunç R. Severe hypercalcemia due to teriparatide. Indian J Pharmacol [serial online] 2012 [cited 2022 May 26 ];44:270-271
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2012;volume=44;issue=2;spage=270;epage=271;aulast=Karatoprak;type=0